Texas, 2019Excessive Heat in Texas, June 23, 2019
June 23, 2019 · NWS BRO · 1 event in 1 county or zone
More than a week of excessive heat across the Rio Grande Valley was a likely culprit in at least four deaths of undocumented immigrants who perished from heat stroke or severe heat exhaustion as well as dehydration in brush just south of McAllen, Texas, on June 23rd. The heat was the result of persistent atmospheric high pressure centered over central Texas, with low level southerly flow…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
More than a week of excessive heat across the Rio Grande Valley was a likely culprit in at least four deaths of undocumented immigrants who perished from heat stroke or severe heat exhaustion as well as dehydration in brush just south of McAllen, Texas, on June 23rd. The heat was the result of persistent atmospheric high pressure centered over central Texas, with low level southerly flow providing enhanced tropical moisture via exceptional dew point temperatures, even during the afternoon. The period of excessive heat was from June 17 through 24, so more fatalities may have occurred in the Rio Grande Valley during this time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 23, 12:52 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 23, 12:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
152 PM CDT Sun Jun 23 2019
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Daytime heating is maintaining plenty of CU/SC across
the RGV this afternoon with VFR conditions prevailing. A strong SE
surface flow will continue throughout this afternoon into the
early evening hours eventually subsiding some after sunset. The
12Z BRO sounding maintains a pretty shallow saturated layer below
the 850 mb level. This will likely result in some better potential
for some MVFR ceilings during the late night/early morning hours.
Daytime heating and the increasing low level mixing after sunrise
tomorrow will allow for a return of VFR conditions for all 3 RGV
airports. The convective outlooks from SPC discuss the potential
for an overnight MCS moving south out of E/SE TX towards the
northwestern Gulf of Mex. For now will hold off on mentioning any
conv in the latter TAF periods as any formation may be too sparse
to seriously impact aviation ops tomorrow morning.
&&
.PREV DISCUSSION... /issued 639 AM CDT Sun Jun 23 2019/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...A few patches of low clouds keep trying to stream up
from the south and remain more persistent across the Mid Valley
near MFE. Have maintained a TEMPO group for BRO and HRL due to
satellite imagery picking up some patches just south of the river.
Otherwise today, flight categories will scatter out to VFR and it
will be largely a wind forecast. Strong LLJ will mix down some
strong SE wind gusts across the lower RGV through the afternoon.
Models hint at some low-level clouds returning tonight, but only
had enough confidence to drop BRO to MVFR ceilings towards the end
of the period for now.
PREV DISCUSSION... /issued 509 AM CDT Sun Jun 23 2019/
SHORT TERM (Now through Monday): The main message of the day
today will be dangerous heat, once again. Strong southeasterly
winds and modest moisture just off the surface should keep dew
points and temperatures elevated today with Heat Indices reaching
111F and above for much of the Rio Grande Valley. Therefore, have
hoisted a Heat Advisory for much of the CWA minus the coastal
zones. Most models and blends have been doing notably poor with
catching the diurnal mixing each afternoon across the Upper RGV
and ranchlands, where dew points have dropped into the mid 60s
around peak heating. This has led forecast dew points to
occasionally be a few degrees too warm, thus indicating higher
heat indices than observed. So, a few locations may not reach the
threshold today, but decided to include the northern areas to
remain in consistency with our neighboring office, with it being
borderline. Even heat indices rising to around 110F, this may lead
to dangerous conditions for those spending extending periods
outdoors.
Outside of the heat, the overall synoptic pattern features a mid-
level trough traversing the Central U.S. and broad ridging
continuing in the Central Gulf. With modest low-level moisture,
isolated convection will be possible today, but most areas should
stay dry with limited upper-level lift.
Tonight into Monday, it will likely be another breezy day with
temperatures maybe a degree lower than today. Will have to consider
another Heat Advisory for portions of the CWA, but it will be
borderline with our criterion (111+ for 2 hours). Precipitation
chances will remain low, but moisture will begin to increase under a
weak 500mb shortwave trough Monday afternoon. MOS guidance continues
to go very low for rain chances, but have kept 20% in area-wide for
now. Would not be surprised if we see some scattered coverage
either, with a slightly weak surface gradient, and thus better
seabreeze potential.
LONG TERM (Monday Night through Saturday): A weak 500mb
shortwave trough is expected to move across northwest Texas
Monday into south Texas Mon night. Low to mid level moisture is
progged to increase across northeast Mexico into deep South Texas
ahead of this feature. This will provide a slight chance to
chance of showers and thunderstorms across the CWA Mon night into
Tuesday. The 500mb subtropical ridge is expected to build across
northern Mexico into west Texas Tues night into Wednesday and this
should bring an end to rain chances across the Rio Grande valley
Wednesday through Thursday as subsidence prevails across southwest
Texas. The rest of the forecast period will be dependent on a weak
500mb inverted trough developing across the western Gulf of Mexico
towards the end of the week and moving westward across northeast
Mexico Saturday. This will provide a slight to chance of showers
and thunderstorms...mainly across the coastal sections of the
CWA...Friday into Saturday. High temperatures will be near normal
Tuesday through the rest of the week into the weekend. Low
temperatures will be near normal to slightly above normal through
the forecast period.
MARINE (Now through Monday): A strong pressure gradient between low
pressure across West Texas and high pressure in the Eastern Gulf
will result in hazardous winds and seas continuing today. Have
extended the SCA for the Gulf through tonight and issued a SCA for
the Bay from 9 AM until 7 PM. The gradient will remain strong again
on Monday, so additional advisories will be possible.
Monday night through Thursday...Moderate to strong south to
southeast winds will prevail across the coastal waters Mon night
into Tuesday with surface high pressure across the eastern Gulf of
Mexico and low pressure across west Texas. Small craft advisories
will likely be needed for the offshore waters Mon night through
Tues night mainly for high seas. The pressure gradient is
expected to weaken across the lower Texas coast Wednesday. Light
to moderate southeast will prevail across the western Gulf
Wednesday and continue to weaken across the coastal waters
Thursday with surface high pressure across the northern Gulf of
Mexico. Light to moderate southeast winds should prevail across
the lower Texas coast Thursday.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ248>255-353.
GM...Small Craft Advisory for winds until 7 PM CDT this evening for
GMZ130-132-135.
Small Craft Advisory until 7 AM CDT Monday for GMZ150-155-170-
175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Short Term/Aviation...55
Long Term...60
Graphicast/Upper Air...62Hazardous weather outlook, Jun 23, 4:15 AM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
515 AM CDT Sun Jun 23 2019
TXZ248>257-351-353-241015-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
515 AM CDT Sun Jun 23 2019
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect for all inland portions of Deep South
Texas from 12 PM CDT to 8 PM CDT today, with heat indices
expected to range from 111 to 115.
There is a moderate risk of rip currents along the lower Texas
coast, including Boca Chica Beach and the beaches of South Padre
Island.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Heat Advisory will be possible on Monday for portions of the
Rio Grande Valley due to elevated heat indices.
The rip current risk is expected to remain elevated through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-241015-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
515 AM CDT Sun Jun 23 2019
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
A Small Craft Advisory for Winds is in effect for the Laguna Madre
from 9 AM CDT to 7 PM CDT today.
A Small Craft Advisory is in effect for the Gulf waters from 0 to
60 nautical miles through at least 7 AM CDT Monday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Small Craft Advisory is in effect for the Gulf waters from 0 to
60 nautical miles from the coast through at least 7 AM CDT Monday.
Additional Small Craft Advisories will be possible for all or
portions of the lower Texas coastal waters Monday afternoon
through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Excessive Heat, Southern Hidalgo County
- When
- June 23, 2:00 PM CST to 3:00 PM CST
- Where
- Southern Hidalgo County forecast zone
- Deaths
- 4 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
A New York Times article described potential heat-related deaths, as provided by United States Border Patrol (USBP), during the afternoon of June 23, 2019, in the brush inside the levee along the Rio Grande south of McAllen. One woman (age unknown but assumed to be in her 20s) and three children (two infants and a toddler) were pronounced dead when found that evening. Between 3 and 4 PM CDT, the heat index at McAllen/Miller Airport, less than 10 miles north of the location of the bodies and the most relevant proxy location, reported more than an hour of heat index of 118 degrees. Excessive heat is defined as values 116 or higher in the region.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kentucky, June 23, 20191 death · $1.9 million · EF1 · 31 events
- Rip Current in Florida, June 23, 20192 deaths · 1 event
- Flash Flooding and Flooding in Arkansas, June 23 to 27, 20191 death · $14,000 · 70 kt wind · 21 events
- Heat in Texas, June 23, 20191 death · 1 event
- Tornadoes and Flash Flood in Mississippi, June 23 to 24, 2019$520,000 · EF1 · 28 events
- Tornado and Flooding in Texas, June 23 to 24, 2019$235,000 · 2.75 in hail · 33 events
- Flash Flooding and Hail in Arkansas, June 23 to 26, 2019$160,000 · 1 in hail · 33 events
- Damaging Winds in Kentucky, June 23 to 24, 2019$145,000 · 60 kt wind · 20 events
- Damaging Winds in Indiana, June 23, 2019$138,000 · 61 kt wind · 17 events
- Damaging Winds and Lightning Strike in Kentucky, June 23, 2019$157,000 · 53 kt wind · 13 events
- Hail and Damaging Winds in Georgia, June 23, 2019$104,000 · 1 in hail · 20 events
- Damaging Winds in Missouri, June 23, 2019$157,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855043.